MAUDE Adverse Event Report: ST. JUDE MEDICAL SWARTZ BRAIDED TRANSSEPTAL GUIDING INTRODUCER, SL2, 81 CM LENGTH, 8.5F; INTRODUCER, CATHETER

ST. JUDE MEDICAL SWARTZ BRAIDED TRANSSEPTAL GUIDING INTRODUCER, SL2, 81 CM LENGTH, 8.5F; INTRODUCER, CATHETER
Model Number 407456
Medical Device Problem Codes Degraded (1153); Material Separation (1562)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 03/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant device: swartz¿ braided introducer.
 
Event or Problem Description
Related manufacturing ref: 3005334138-2021-00187.During the procedure, the first introducer broke at the hub.A second device was obtained and used and approximately 10cm of the tip detached and remained in the patient.The third device was noted to be cracked and not used.The patient was taken to surgery for removal of the detached pieces.
 
Additional Manufacturer Narrative
Additional information: b3, b5, g3, h6 degraded code.
 
Event or Problem Description
During a supraventricular tachycardia procedure, the first introducer broke at the hub.A second device was used, and the tip of the sheath detached and remained in the patient.While introducing the sheath and dilator over the long 032 guidewire into the right femoral vein, the proximal portion of the sheath fractured at the juncture of the shaft and the valve.The sheath with dilator were then removed over the j wire to exchange for a new one.While removing the sheath, the distal 1/3 of it detached and remained in the superior vena cava at the level of the right atrium.A snare was used to retrieve the detached portion and bring it down to the level of the right femoral vein.While snared, the sheath began to break into multiple pieces and could not be removed percutaneously.Vascular surgery was necessary to remove the pieces with a cut-down to the right femoral vein.Inspection of the remaining, intact portion of the sheath revealed innumerous micro-fractures that transversed the entirety of the shaft.
 
Additional Manufacturer Narrative
One 8.5f swartz braided introducer sheath and dilator were received for evaluation.Multiple cracks were noted in the sheath and the sheath tubing was a light yellow color.The sheath hub was fractured and detached.The distal portion of the sheath had been fractured and detached, it was not returned.The damage is consistent with degradation of the sheath material.The degradation is consistent with the product being stored outside of the shelf box and exposed to light.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The swartz transseptal guiding introducer instructions for use (ifu) states that product should be stored in a cool, dark, dry place.The cause of the degradation is consistent with not following the instructions for use.

Brand Name
SWARTZ BRAIDED TRANSSEPTAL GUIDING INTRODUCER, SL2, 81 CM LENGTH, 8.5F
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
ST. JUDE MEDICAL
5050 nathan lane north
plymouth MN 55442
MDR Report Key11527144
Report Number3005334138-2021-00188
Device Sequence Number11703369
Product Code DYB
UDI-Device Identifier05414734205801
UDI-Public05414734205801
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K052644
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model Number407456
Device Catalogue Number407456
Device Lot Number6741446
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer04/14/2021
06/01/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date05/12/2021
06/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;